Hail, Bowman
- When
- July 21, 11:10 AM MST to 11:15 AM MST
- Where
- Bowman County, Bowman Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.180, -103.420
Tornado Watch number 426 and Severe Thunderstorm Watch number 427 were both in effect during this event. Very high instability with CAPE around 5000 J/KG set the stage for severe thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Tornado Watch number 426 and Severe Thunderstorm Watch number 427 were both in effect during this event.
Very high instability with CAPE around 5000 J/KG set the stage for severe thunderstorms during the afternoon and evening. Large scale ascent ahead of an upper level jet streak coupled with several embedded short wave troughs were the triggers for convection. Storm phase was initially supercellular early in this event with both large hail and strong winds reported. By the late afternoon the storms had congealed into a bowing line with widespread severe winds from the Missouri River Valley through the James River Valley. A National Weather Service damage survey determined winds as high as 105 miles per hour occurred in Foster County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 21, 8:54 AM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1054 AM CDT MON JUL 21 2014 .UPDATE... ISSUED AT 1053 AM CDT MON JUL 21 2014 EARLY UPDATE...LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHEAST MONTANA...AND ARE MOVING NORTHEAST. OTHER AREAS OF SHOWERS DEVELOPING OVER SOUTHWEST NORTH DAKOTA AND FAR SOUTHERN NORTH DAKOTA. MONITORING THESE AREAS CLOSELY. THE MAIN TIMING FOR SEVERE WEATHER IS STILL ON TRACK...IN THE WEST BETWEEN 18Z AND 21Z...CENTRAL 21Z TO 01Z. UPDATE ISSUED AT 740 AM CDT MON JUL 21 2014 LATEST WATER VAPOR IMAGERY SHOWS SEVERAL SHORTWAVES EMBEDDED WITHIN A SOUTHWEST FLOW FROM SOUTHWEST MONTANA INTO CENTRAL/EASTERN IDAHO...MOVING NORTHEAST TOWARD WESTERN NORTH DAKOTA. A 55KT JET WAS SEEN PUNCHING THROUGH UTAH AND WYOMING...WHICH WILL FURTHER ENHANCE LARGE SCALE ASCENT THIS AFTERNOON AND EVENING. FOCUS AND SITUATIONAL AWARENESS COMPLETELY ON MONITORING SEVERE WEATHER THROUGH THE DAY AND EVENING. CURRENT REGIONAL/LOCAL RADAR SHOWS SHOWERS AND THE ISOLATED THUNDERSTORMS OVER SOUTHERN MONTANA AND INTO CENTRAL AND NORTHERN WYOMING. THE LATEST HRRR SEEMS TO HAVE A DEVELOPING AREA NEAR SHERIDAN WYOMING HANDLED WELL. THE HRRR SUGGESTS THAT CONVECTION COULD INITIATE BETWEEN 18Z AND 21Z ALONG A LINE FROM NEAR WATFORD CITY TO DICKINSON...AND THEN MOVE TO A MINOT TO BISMARCK LINE BETWEEN 21Z AND 00Z. THE OTHER HIGH RESOLUTION MODELS ARE SIMILAR IN THE AREA DEVELOPMENT...BUT ARE MORE INTENSE WITH THE AREA AND ARE QUICKER IN THE OVERALL EASTWARD MOVEMENT LATER THIS AFTERNOON. WILL CONTINUE TO INTERROGATE SATELLITE/RADAR AND HIGH RESOLUTION AND MODELS THROUGH THE MORNING. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 429 AM CDT MON JUL 21 2014 THE MAIN FORECAST CHALLENGE TODAY IS SEVERE WEATHER TIMING. THE LATEST CONVECTION-ALLOWING MODELS CALL FOR EARLY AFTERNOON CONVECTIVE INITIATION GENERALLY ALONG AND WEST OF U.S. 83. EASTWARD PROPAGATION OF AN MCS ALONG INTERSTATE 94 IS THE CONSENSUS SOLUTION...AND IT MATCHES THE STORM PREDICTION CENTER MODERATE RISK AREA WELL. THE 21/00 UTC HIRES ARW AND NMM CALL FOR CONVECTIVE INITIATION EVEN FURTHER WEST AROUND NOON...AND BOTH CALL FOR A LARGE BOW ECHO TO BE SOMEWHERE BETWEEN GLEN ULLIN AND BISMARCK BY 4 PM CDT. WITH THE INITIATION AREA MOVING WEST...THE MODERATE RISK AREA MAY HAVE TO SHIFT A LITTLE WESTWARD. THE STORM PREDICTION CENTER HAS REQUESTED AN 18 UTC BALLOON BE LAUNCHED...WHICH SHOULD PROVIDE SOME INSIGHT INTO HOW EXTREME THE INSTABILITY HAS BECOME BY THEN. BE SURE TO SEE THE DAY 1 STORM PREDICTION CENTER CONVECTIVE OUTLOOK GRAPHIC AND DISCUSSION FOR MORE DETAILS. FINALLY...A HEAT ADVISORY WAS ISSUED FOR THREE SOUTHEASTERN COUNTIES. THE SURFACE LOW TRACK HAS SHIFTED NORTHWARD IN THE PAST 36 HOURS OF MODEL RUNS. CONSEQUENTLY...THE WARM SECTOR HAS ALSO SHIFTED NORTH. HEAT INDICES UP TO 105F ARE NOW FORECAST. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 429 AM CDT MON JUL 21 2014 A BRIEF UPPER LEVEL FLOW PATTERN SHIFT FROM PROGRESSIVE TO BLOCKED OVER THE SOUTHERN TIER OF CANADA DOES NOTHING TO SQUELCH CHANCES FOR CONVECTION IN THE FORECAST UNTIL SUNDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1053 AM CDT MON JUL 21 2014 THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN TERMINALS THROUGH 21Z AND THEN INTO THE CENTRAL TERMINALS..KBIS/KMOT BETWEEN 21Z AND 01Z. KJMS CLOSER TO 00Z TUESDAY. SOME THUNDERSTORMS WILL BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ048-050-051. && UPDATE...KS SHORT TERM...SCHECK LONG TERM...SCHECK AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 811 AM CDT MON JUL 21 2014 NDZ004-012-221315- BOTTINEAU-MCHENRY- 811 AM CDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE SOURIS RIVER. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. SCATTERED THUNDERSTORMS ARE FORECAST TODAY. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT 701-223-4582. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ019>023-025-034>037-042-045>047-221315- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER- STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN- 811 AM CDT MON JUL 21 2014 /711 AM MDT MON JUL 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE INTO TONIGHT. MANY OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY ALONG THE INTERSTATE 94 CORRIDOR EAST OF BISMARCK. DAMAGING WINDS IN EXCESS OF 75 MILES PER HOUR WILL BE THE MAIN THREAT. LARGE HAIL...HEAVY RAIN...AND A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT 701-223-4582. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ048-050-051-221315- LA MOURE-MCINTOSH-DICKEY- 811 AM CDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. A HEAT ADVISORY IS IN EFFECT TODAY FOR HEAT INDICES UP TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND CONTINUE INTO TONIGHT. MANY OF THESE STORMS WILL BECOME SEVERE...ESPECIALLY ALONG THE INTERSTATE 94 CORRIDOR EAST OF BISMARCK. DAMAGING WINDS IN EXCESS OF 75 MILES PER HOUR WILL BE THE MAIN THREAT. LARGE HAIL...HEAVY RAIN...AND A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT 701-223-4582. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001>003-005-009>011-013-017-018-031>033-040-041-043-044-221315- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-PIERCE- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 811 AM CDT MON JUL 21 2014 /711 AM MDT MON JUL 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TODAY. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. PLEASE RELAY STORM REPORTS TO YOUR NATIONAL WEATHER SERVICE VIA SOCIAL MEDIA OR PHONE AT 701-223-4582. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS KS/SCHECK
The Bismarck radar (KBIS), 214 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
26 thunderstorm wind, 6 hail. Local standard time, as filed.
Tree branches were broken.
Most of the hail was quarter size, with a few up to the size of a baseball. Damage information was not available.
Heavy rain accompanied the strong winds.
There was no information on damage.
Heavy rain accompanied the strong winds.
Heavy rain accompanied the strong winds.
Trees six inches in diameter were snapped in Center. Power lines were also reported down from the falling trees.
Small hail accompanied the strong winds.
Small hail accompanied the strong winds.
Heavy rain accompanied the strong winds.
Heavy rain accompanied the strong winds.
Trees twelve inches in diameter were snapped by the strong winds.
Heavy rain accompanied the strong winds.
Trees were down in the town of Price.
Heavy rain accompanied the strong winds.
Numerous very large trees were down around Lake Isabel, and a pontoon was flipped over. In one case a tree fell onto a lake home and crashed through the roof.
Heavy rain accompanied the strong winds.
Several trees fourteen inches in diameter were blown down.
Heavy rain accompanied the strong winds.
A semi truck was blown over on Highway 281 near Melville and trees three feet in diameter were uprooted. Crop damage was extensive.
Structural, tree, and crop damage occurred in and around Grace City.
Severe thunderstorm winds of 65 to 105 miles per hour tore across Foster County causing extensive damage on many farms and in towns. Damage included grain bins destroyed, a grain elevator severely damaged, roofs torn off of outbuildings, and damage to homes. Vehicle damage was also surveyed, including to a semi tractor that was struck by a grain bin. Agricultural damage was severe and extensive.
A barn roof was blown off.
Heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536969, 536970, 536993, 536973, 537005, 537000, 537006, 537001, 537028, 537008, 537032, 537007, 537011, 537019, 537020, 537016, 537021, 537025, 537022, 537033, 537035, 537038, 537036, 537041, 537042, 537040, 537045, 537046, 537060, 537047, 537048, 537049.